Refractory hypocalcemia in hypoparathyroid patient due to oral proton pump inhibitor

Program: Abstracts - Orals, Featured Poster Presentations, and Posters
Session: SUN 199-233-Bone Biology
Basic/Clinical
Sunday, June 16, 2013: 1:45 PM-3:45 PM
Expo Halls ABC (Moscone Center)

Poster Board SUN-233
Ya-Hui Hu*, Tung Tsun Huang, Yea-Shin Lin, Wei- Ban Peng and Yuan-Jhen Hsu
Buddhist Tzu-Chi General Hospital, Taipei Branch, New Taipei City, Taiwan
A 64 year-old man with past medical history of malignant hypopharynx neoplasm status post surgery was admitted to otolaryngology ward for surgery because of recurrence of malignancy. After repeated surgery, the patient developed numbness and muscle spasm of four limbs. Laboratory studies revealed hypocalcemia (serum calcium: 1.35 mmol/L), hypomagnesemia (serum magnesium: 1.3 mg/dL) and very low parathyroid hormone (serum Intact PTH: 1.5 pg/mL). Primary hypoparathyroidism was diagnosed. The patient’s symptoms and his serum calcium level were improved after continuous IV calcium gluconate administration. However, the patient repeatedly developed severe hypocalcemia when the calcium IV form was shifted to oral calcium carbonate and 1,25-dihydroxyvitamin D. After reviewing the patient’s medications, we found that the patient was taking oral proton pump inhibitor because of peptic ulcer. After stopping taking proton pump inhibitor, the patient was able to achieve normal serum calcium level with oral calcium supplementation and 1,25-dihydroxyvitamin D.

(1) Milman S et al., Endocr Pract. 2011 Jan-Feb;17(1):104-7. doi: 10.4158/EP10241.CR.  (2) Zaya NE et al., Ear Nose Throat J. 2010 Feb;89(2):78-80.

Nothing to Disclose: YHH, TTH, YSL, WBP, YJH

*Please take note of The Endocrine Society's News Embargo Policy at http://www.endo-society.org/endo2013/media.cfm

<< Previous Abstract | Next Abstract